Minnesota, 2007

Extreme Cold in Minnesota, December 3 to 4, 2007

December 3 to 4, 2007 · NWS FGF · 1 event in 1 county or zone

A 52 year old homeless man died of exposure after falling asleep in a bus shelter in Moorhead. He was found by a person walking by the bus shelter the morning of the 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A 52 year old homeless man died of exposure after falling asleep in a bus shelter in Moorhead. He was found by a person walking by the bus shelter the morning of the 4th. The temperature during the late evening of the 3rd into the morning of the 4th ranged around 16 degrees, with a southeast wind at about 10 mph. The wind chill temperature at the time ranged around 5 above zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 3, 8:45 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 3, 8:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CST MON DEC 3 2007

.SHORT TERM...FORECAST CHALLENGE FOR UPDATE CONCERNS CURRENT
HEADLINES AND TEMPERATURES. MID PERIOD MODEL RUNS NOT SHOWING ANY
DEVIATION FROM CURRENT EXPECTED SURFACE LOW TRACK OR SNOW AMOUNTS.
RUC IS A LITTLE DELAYED IN BRINGING HIGHER QPF INTO FA HOWEVER
TIMING NOT SIGNIFICANT. CURRENT SURFACE LOW POSITION JUST NORTH OF
CUT BANK MT AND SE ORIENTED BOUNDARY LINING UP WELL WITH EXPECTED
LOW TRACK. KMVX-KMBX 88DS SHOWING WEAK RETURNS HOWEVER LIKELY ONLY
ADVANCING MID LEVEL CIGS. AT THIS TIME AM SEEING NO REASON TO ALTER
CURRENT ADVISORY.  TEMPERATURES LEVELING OFF WITH THICKENING CLOUDS
AND NOT EXPECTING MUCH OF DROP OVERNIGHT IF AT ALL IN NEUTRAL LOW
LEVEL THERMAL ADVECTION.  OVERALL CURRENT FORECAST LOOKS TO BE IN
PRETTY GOOD SHAPE AND WILL FRESHEN UP GRIDS WHICH SHOULD HAVE LITTLE
CHANGE IN FORECAST.

&&

.AVIATION...MVFR CIGS JUST ENTERING NW ND AND STILL EXPECT LOWERING
CIGS WITH DEVELOPING SNOW AFT MIDNIGHT. EXPECT MVFR/IFR CIGS AND
VSBY SPREADING FROM NW-SE ACROSS FA BEGINNING AROUND 09Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR NDZ038-039-049-
     052-053.

     SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY FOR
     NDZ006>008-014>016-024-026>030-054.

MN...SNOW ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR MNZ002-003-
     022>024-027>032-040.

     SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY FOR
     MNZ001-004-005-007-008-013>016.

&&

VOELKER
Hazardous weather outlook, Dec 3, 6:13 AM CST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CST MON DEC 3 2007

MNZ002-003-008-013>017-022>024-027>032-040-NDZ038-039-049-052-053-
041215-
NORMAN-CLAY-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
613 AM CST MON DEC 3 2007

...A WINTER STORM WATCH IS IN EFFECT FOR TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE INTO EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA
AROUND MIDNIGHT...AND POSSIBLY BECOME HEAVY LATE TONIGHT. ROADS
WILL BECOME SNOW COVERED AND SLICK. AN ALBERTA CLIPPER WILL MOVE
INTO NORTHWEST NORTH DAKOTA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS EXPECTED ON TUESDAY...POSSIBLY HEAVY AT TIMES IN EASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA. SOME FREEZING RAIN OR
SLEET MAY MIX IN SOUTHEAST NORTH DAKOTA...BUT MOST OF THE
PRECIPITATION WILL FALL AS SNOW. AN ALBERTA CLIPPER WILL MOVE
SOUTH OF THE AREA AND TRANSPORT MOIST AIR ABOVE THE GROUND OVER COLD
AIR NEAR THE SURFACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS TUESDAY.

MNZ005-006-009-041215-
ROSEAU-LAKE OF THE WOODS-NORTH BELTRAMI-
613 AM CST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP AFTER MIDNIGHT...AND ROADS WILL BECOME SLICK BY
TUESDAY MORNING IN BAUDETTE AND WASKISH AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE ON TUESDAY...WITH 2 TO 4 INCHES POSSIBLE BY
TUESDAY NIGHT IN THE BAUDETTE AREA. ROADS WILL BE SNOW COVERED AND
SLICK TUESDAY...SO USE CAUTION. AN ALBERTA CLIPPER WILL MOVE INTO
IOWA BY TUESDAY NIGHT...AND THE THREAT FOR ACCUMULATING SNOW WILL
END.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-041215-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH COUNTY-
613 AM CST MON DEC 3 2007

...A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE INTO THE DEVILS LAKE BASIN THIS EVENING...THEN MOVE
INTO THE REST OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA
AFTER MIDNIGHT. SNOW MAY BECOME HEAVY AT TIMES LATE TONIGHT.
ROADS WILL BECOME SNOW COVERED AND SLICK DURING THE TUESDAY
MORNING RUSH HOUR...SO USE CAUTION. AN ALBERTA CLIPPER WILL MOVE
INTO NORTHWEST NORTH DAKOTA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW IS EXPECTED ON TUESDAY...POSSIBLY HEAVY AT TIMES IN EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA. AN ALBERTA CLIPPER WILL MOVE
SOUTH OF THE AREA AND TRANSPORT MOIST AIR ABOVE THE GROUND OVER
COLD AIR NEAR THE SURFACE. SNOW WILL TAPER OFF BY TUESDAY NIGHT...AS
LOW PRESSURE MOVES INTO IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS TUESDAY.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Clay

When
December 3, 9:00 PM CST to December 4, 2:00 PM CST
Where
Clay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Clay2007-12-0452MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70969.